You may already know that in elderly people, UTI’s cause cognitive symptoms rather than physical such as burning with urination. But at what age does this begin?
Doctors know that when an elderly individual suddenly starts showing some kind of cognitive issue or a change in mental status, to test for a urinary tract infection.
A UTI in the elderly is a common cause of sudden-onset impairment in mental faculties.
However, unlike urinary tract infections in younger people, the older person will not experience the typical burning with urination, increased urinary urgency and frequency, or a feeling of discomfort or cramping in the bladder area.
Does this well-documented phenomenon occur after age 65? After 70?
What about in senior age people who are in amazing physical condition from rigorous exercise and who have a very healthful diet?
Is the age cutoff for them higher than for same-age seniors who are in poor health, who never exercise, who smoke and have high blood pressure?
“This is highly variable,” says Michael Ingber, MD, board certified in urology, female pelvic medicine and reconstructive surgery, and founder of The Center for Specialized Women’s Health, division of Garden State Urology.
“In general, children and the elderly who have UTI’s may have atypical symptoms, including generalized abdominal pain, diarrhea, and in the elderly, confusion or mental status changes.
“There is no real age cutoff, but we practitioners typically just want to be cognizant of these concerns.”
In summary, there’s no such thing as, “Okay, once I turn 65, any UTI that I get will cause only cognitive symptoms and no physical symptoms.”
Cognitive Changes in the Elderly from a UTI
Urinary tract infections are far more common in women than in men, all age groups, due to a woman’s anatomy.
Though an elderly person, rather than a younger one, is likely to experience some sort of cognitive change due to a UTI, the older adult may also suffer from any of the following:
• Temperature over 100.5 °F
• Worsening urinary frequency or urgency (they may already have these issues due to another issue.)
• Sudden pain with urination
• Tenderness in the lower abdomen or bladder area
Any sudden change in mental status warrants prompt medical evaluation, as this can also be a side effect of medication (including dose change) or the result of a bump on the head weeks ago, among other possible causes.
Dr. Ingber is board-certified in Urology and Female Pelvic Medicine & Reconstructive Surgery; is a Fellow of the International Society for the Study of Women’s Sexual Health. The Center for Specialized Women’s Health, division of Garden State Urology & Atlantic Medical Group.
Lorra Garrick has been covering medical, fitness and cybersecurity topics for many years, having written thousands of articles for print magazines and websites, including as a ghostwriter. She’s also a former ACE-certified personal trainer.